Advances in Applied Probability

Stability of the bipartite matching model

Ana Bušić, Varun Gupta, and Jean Mairesse

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the bipartite matching model of customers and servers introduced by Caldentey, Kaplan and Weiss (2009). Customers and servers play symmetrical roles. There are finite sets C and S of customer and server classes, respectively. Time is discrete and at each time step one customer and one server arrive in the system according to a joint probability measure μ on C× S, independently of the past. Also, at each time step, pairs of matched customers and servers, if they exist, depart from the system. Authorized em matchings are given by a fixed bipartite graph (C, S, E⊂ C × S). A matching policy is chosen, which decides how to match when there are several possibilities. Customers/servers that cannot be matched are stored in a buffer. The evolution of the model can be described by a discrete-time Markov chain. We study its stability under various admissible matching policies, including ML (match the longest), MS (match the shortest), FIFO (match the oldest), RANDOM (match uniformly), and PRIORITY. There exist natural necessary conditions for stability (independent of the matching policy) defining the maximal possible stability region. For some bipartite graphs, we prove that the stability region is indeed maximal for any admissible matching policy. For the ML policy, we prove that the stability region is maximal for any bipartite graph. For the MS and PRIORITY policies, we exhibit a bipartite graph with a non-maximal stability region.

Article information

Adv. in Appl. Probab., Volume 45, Number 2 (2013), 351-378.

First available in Project Euclid: 10 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60K25: Queueing theory [See also 68M20, 90B22] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 05C21: Flows in graphs

Markovian queueing theory stability bipartite matching


Bušić, Ana; Gupta, Varun; Mairesse, Jean. Stability of the bipartite matching model. Adv. in Appl. Probab. 45 (2013), no. 2, 351--378. doi:10.1239/aap/1370870122.

Export citation


  • Adan, I. and Weiss, G. (2012). Exact FCFS matching rates for two infinite multitype sequences. Operat. Res. 60, 475–489.
  • Brémaud, P. (1999). Markov chains (Texts Appl. Math. 31). Springer, New York.
  • Caldentey, R., Kaplan, E. H. and Weiss, G. (2009). FCFS infinite bipartite matching of servers and customers. Adv. Appl. Prob. 41, 695–730.
  • Dai, J. and Prabhakar, B. (2000). The throughput of data switches with and without speedup. In Proc. INFOCOM 2000, Vol. 2, pp. 556–564.
  • Edmonds, J. and Karp, R. (1972). Theoretical improvements in algorithmic efficiency for network flow problems. J. Assoc. Comput. Mach. 19, 248–264.
  • Ford, L. R., Jr. and Fulkerson, D. (1962). Flows in Networks. Princeton University Press.
  • Gans, N., Koole, G. and Mandelbaum, A. (2003). Telephone call centers: tutorial, review, and research prospects. Manufacturing Service Operat. Manag. 5, 79–141.
  • McKeown, N. W., Mekkittikul, A., Anantharam, V. and Walrand, J. C. (1999). Achieving 100 IEEE Trans. Commun. 47, 1260–1267.
  • Seneta, E. (1981). Nonnegative Matrices and Markov Chains. Springer, New York.
  • Tassiulas, L. and Ephremides, A. (1992). Stability properties of constrained queueing systems and scheduling policies for maximum throughput in multihop radio networks. IEEE Trans. Automatic Control 37, 1936–1948.
  • Visschers, J., Adan, I. and Weiss, G. (2012). A product form solution to a system with a multi-type customers and multi-type servers. Queueing Systems 70, 269–298.